Blizzard, Sioux
- When
- May 2, 1:00 AM MST to 4:00 PM MST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
Estimate of 4 to 5 inches of snowfall reported with strong winds.
A strong low pressure area moved across central Nebraska and produced snow and very strong winds across much of the Nebraska panhandle. Some areas had near zero visibilities at times due to the conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong low pressure area moved across central Nebraska and produced snow and very strong winds across much of the Nebraska panhandle. Some areas had near zero visibilities at times due to the conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 1, 11:35 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1235 AM MDT FRI MAY 2 2008
.UPDATE...WINDS HAVE ACHIEVED WARNING CRITERIA IN LARAMIE COUNTY
AND APPROACHING THOSE SPEEDS ACROSS THE SOUTHERN PANHANDLE SO
HAVE ISSUED ONE. EXPECT ADDITIONAL SIGNIFICANT CHANGES TO
HIGHLIGHT PACKAGE SHORTLY WITH ROUTINE ISSUANCE. WINTER STORM
WARNINGS WILL LIKELY REPLACE THE NORTHERN TIER OF SNOW AND
BLOWING SNOW ADVYS.
SOWKO
&&
.PREV DISCUSSION... /ISSUED 936 PM MDT THU MAY 1 2008/
SHORT TERM...TONIGHT...
INHERITED FORECAST...WITH THE ADJUSTMENT IN THE EARLIER UPDATE TO
CONTINUE THE NEBRASKA PANHANDLE WIND ADVISORY...CONTINUES TO LOOK
PRETTY GOOD FOR TONIGHT. DID LOWER PRECIPITATION CHANCES AND QPF
FORECAST SLIGHTLY ACROSS THE SOUTHEAST PORTION OF THE AREA. THE
LATEST NAM MODEL RUN CONTINUES TO SEEM MOST REASONABLE FOR THE
SHORT TERM WITH SUPPORT FOR PRECIPITATION GRADUALLY ADVANCING
SOUTHWARD INTO THE NORTHEAST ZONES WHERE WIDESPREAD PRECIPITATION
SHOULD RESULT OVERNIGHT AND FRIDAY. LATEST NAM DOES PUT MORE
LIQUID PRECIPITATION ACROSS NORTHERN SIOUX AND DAWES COUNTIES
WHICH COULD CREATE MORE SIGNIFICANT SNOWFALL THERE THAN CURRENTLY
EXPECTED...BUT THIS WILL DEPEND ON HOW QUICKLY THE PRECIPITATION
CHANGES OVER TO SNOW. CARPENTER
LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY NIGHT...ISOLATED EVENING THUNDERSTORMS ACROSS THE SNOWY
RANGE IN MOIST WEST FLOW ALOFT AND WITH TYPICAL DIURNAL
DESTABILIZATION.
SUNDAY MAY 4TH...EXPECT ISOLATED AFTERNOON THUNDERSTORMS DEVELOPING
ALONG THE LARAMIE RANGE IN LOW LEVEL CONVERGENCE AXIS AND ALONG
INSTABILITY AXIS. THUNDERSTORMS SPREADING EAST IN THE EVENING AND
DISSIPATING BY MIDNIGHT WITH LACK OF NOCTURNAL LIFTING MECHANISM.
AREAL COVERAGE OF THUNDERSTORMS MINIMIZED BY LOW/MID LEVEL RIDGE
AXIS ACROSS WYOMING. CHAMBER OF COMMERCE TYPE DAY WITH MAXIMA IN THE
50S AND 60S PER 1000-500 MB THICKNESSES NEAR 5610 METERS.
MONDAY MAY 5TH...NEXT LOW AMPLITUDE SHORTWAVE TROUGH MOVES TO WESTERN
WYOMING. LOW LEVEL CONVERGENCE AXIS DEVELOPS ALONG THE LARAMIE
RANGE...HOWEVER LOW/MID LEVEL MOISTURE LACKING. ISOLATED
AFTERNOON/EVENING THUNDERSTORMS FAR WEST AND FAR EAST WHICH BLENDS
WELL WITH OUR NEIGHBORING OFFICES. WARMER DAY WITH MAXIMUM
TEMPERATURES UPPER 50S TO MID 70S WITH 1000-500 MB THICKNESSES NEAR
5670 METERS.
TUESDAY MAY 6TH...PROGRESSIVE POSITIVE TILT SHORTWAVE TROUGH WORKS
ACROSS WYOMING. TIMING LOOKS UNFAVORABLE FOR SPARKING
AFTERNOON/EVENING THUNDERSTORMS. CANNOT RULE OUT ISOLATED LATE DAY
THUNDERSTORMS.
WEDNESDAY MAY 7TH...WARMER AND DRIER AS SHORTWAVE RIDGING ALOFT BUILDS
ACROSS WYOMING. MAXIMA IN THE 60S AND 70S PER 1000-500 MB
THICKNESSES NEAR 5640 METERS AND LESS CLOUD COVER THAN TUESDAY.
THURSDAY MAY 8TH...CONTINUED MILD AS SOUTHWEST FLOW ALOFT DEVELOPS
AHEAD OF NEXT TROUGH ALOFT ACROSS IDAHO AND WESTERN MONTANA. GFS
LOOKS OVERDONE ON QPF...AS IS ITS TENDENCY...BASED ON SYNOPTIC AND
MESOSCALE FEATURES.
AVIATION...
VFR CONDITIONS OVER THE SOUTHWEST PART OF THE FORECAST AREA WILL
BECOME WIDESPREAD MVFR AND LOCALIZED IFR CONDITIONS LATE TONIGHT.
MOUNTAIN OBSCURATION WILL ALSO CONTINUE TO BE WIDESPREAD THROUGH
MIDDAY FRIDAY. MVFR CONDITIONS WILL DETERIORATE TO WIDESPREAD IFR
AND AREAS OF LIFR AS PRECIPITATION BECOMES MORE WIDESPREAD NORTH OF A
LINE FROM KDGW TO KAIA LATE TONIGHT AND FRIDAY. CONDITIONS WILL
BEGIN TO IMPROVE FROM WEST TO EAST FRIDAY AFTERNOON AND EVENING.
VERY STRONG WINDS WILL ALSO PERSIST THROUGH FRIDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 6 AM FRIDAY FOR WYZ063.
HIGH WIND WARNING UNTIL 3 PM FRIDAY FOR WYZ069-WYZ070.
SNOW AND BLOWING SNOW ADVISORY UNTIL NOON FRIDAY FOR WYZ059-
WYZ060-WYZ064-WYZ066-WYZ067-WYZ068.
NE...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM FRIDAY FOR NEZ001-
NEZ002-NEZ003.
HIGH WIND WARNING UNTIL 3 PM FRIDAY FOR NEZ019-NEZ020-NEZ021-
NEZ054-NEZ055.
&&
SHORT TERM/AVIATION...SJC
LONG TERM....RUBINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 305 PM MDT THU MAY 1 2008 NEZ019>021-054-055-WYZ061-062-065-069-070-021215- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTHWEST CARBON- NORTH CARBON-LARAMIE VALLEY-CHEYENNE FOOTHILLS-PINE BLUFFS- 305 PM MDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH TONIGHT WITH AREAS OF LIGHT SNOW INCREASING...MAINLY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDY CONDITIONS WILL CONTINUE FRIDAY WITH AREAS OF LIGHT SNOW PRODUCING LOW VISIBILITIES AT TIMES. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ063-021215- SNOWY RANGE- 305 PM MDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT UNTIL 6 A.M. FRIDAY MORNING AS SNOW AND GUSTY WINDS WILL CONTINUE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTINUE FRIDAY MORNING BEFORE TAPERING TAPERING OFF DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ064-066-021215- NORTH LARAMIE RANGE-LARAMIE RANGE- 305 PM MDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH TONIGHT. SNOW IS EXPECTED TO INCREASE ESPECIALLY LATER THIS EVENING WITH GUSTY WINDS PRODUCING AREAS OF BLOWING SNOW AND LOW VISIBILITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON FRIDAY AS SNOW AND GUSTY WINDS ARE EXPECTED TO CONTINUE MAINLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-060-067-068-021215- CONVERSE-NIOBRARA-PLATTE-GOSHEN- 305 PM MDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT FROM MIDNIGHT THURSDAY NIGHT. SNOW IS EXPECTED TO SPREAD OVER THE AREA LATER TONIGHT WITH GUSTY WINDS PRODUCING AREAS OF BLOWING SNOW AND LOW VISIBILITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW AND BLOWING SNOW ADVISORY WILL BE IN EFFECT UNTIL NOON FRIDAY. SNOW WILL CONTINUE MAINLY FRIDAY MORNING BEFORE TAPERING OFF DURING THE AFTERNOON. STRONG AND GUSTY WINDS WILL STILL PRODUCE AREAS OF BLOWING SNOW AND LOW VISIBILITIES. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-021215- SIOUX-DAWES-BOX BUTTE- 305 PM MDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT FROM MIDNIGHT THURSDAY NIGHT. SNOW IS EXPECTED TO SPREAD OVER THE AREA LATER TONIGHT WITH GUSTY WINDS PRODUCING AREAS OF BLOWING SNOW AND LOW VISIBILITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW AND BLOWING SNOW ADVISORY WILL BE IN EFFECT UNTIL 6 PM FRIDAY. SNOW WILL CONTINUE FRIDAY BEFORE TAPERING OFF LATE IN THE AFTERNOON. STRONG AND GUSTY WINDS WILL STILL PRODUCE AREAS OF BLOWING SNOW AND LOW VISIBILITIES. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
Estimate of 4 to 5 inches of snowfall reported with strong winds.
Estimate of around 4 inches of snowfall reported with strong winds and very low visibilities. Many roads were closed.
Estimate of around 6 inches of snowfall reported near Dalton, Nebraska with winds gusting to around 60 mph and very low visibilities. Many roads were closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86773, 86775, 86776.